Category: 

What Is Pseudotumor Cerebri Syndrome?

Article Details
  • Written By: Mary McMahon
  • Edited By: O. Wallace
  • Last Modified Date: 17 November 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
The mongoose was introduced to Hawaii in order to kill rats, but mongooses hunt in the day, while rats are nocturnal.  more...

December 7 ,  1941 :  Japanese bombers attack Pearl Harbor.  more...

Pseudotumor cerebri syndrome, sometimes called idiopathic intercranial hypertension, is a neurological condition characterized by an increase in intercranial pressure, indicating that there is too much cerebrospinal fluid in the skull. The name of this condition literally translates as “fake brain tumor,” because the symptoms and presentation can mimic those of a brain tumor. Fortunately, pseudotumor cerebri syndrome is far less dangerous than a brain tumor, and there are several options which can be used to treat it to relieve the pressure and address the symptoms.

This condition most commonly arises in women between the ages of 20 and 50. It is more common in people who are overweight, and in people who take certain medications, along with people who have underlying conditions such as lupus. The condition has also been observed in increased frequency among pregnant women. It is caused either by an overproduction of cerebrospinal fluid, or by inadequate reabsorption and drainage, which causes the fluid to start to build up in the skull, pressing on the brain and causing some very distinctive symptoms.

Ad

People with pseudotumor cerebri syndrome tend to experience headaches, vision changes, nausea, vomiting, and a pulsing sensation in the head, all classic signs of a large brain tumor. These symptoms in combination are a signal that it is time to go to the doctor, ideally to a neurologist. Typically, a neurologist will request a medical imaging study when the patient presents with these symptoms, to get to the bottom of what is causing them. In the case of pseudotumor cerebri syndrome, no tumor will be visible, but there will be an obvious accumulation of fluid in the skull.

Medications can sometimes be used to reduce the buildup of fluid in the skull, and in some cases, lifestyle changes such as losing weight or ceasing the use of certain medications such as birth control can also address the issue. In other instances, it may be necessary to perform surgery to drain the fluid. A surgeon may also opt to install a shunt which will permit the fluid to drain so that it cannot build up again.

Once treated, pseudotumor cerebri syndrome can recur, in which case patients may need to seek more aggressive treatment options. If the condition is not treated, it can lead to permanent vision loss or damage as a result of pressure against the eye, which makes it important to receive the proper treatment, even if it may involve some discomfort or lifestyle adjustment.

Ad

You might also Like

Recommended

Discuss this Article

anon926208
Post 8

Our mid-20's daughter who was on the Depo-Provera injection for about six years (for health reasons) was diagnosed with Pseudotumor Cerebri. She had the spinal tap and her intercranial pressure was very high.

Her neurologist said birth control medications are one of the causes of Pseudotumor Cerebri. I would tell younger women there are risks in taking birth control meds.

anon297856
Post 7

I have had Pseudo Tumor Cerebri since I was 14 years old. I am now 20 years old and doing pretty well. I have never been able to keep my illness under control with simple methods like weight loss and medication. I have had 27 spinal taps to simply drain some of the fluid and get relief.

Finally, when I was 17 I had a shunt placed behind my ear on the right side of my head to continually drain the fluid. One month later, I got an infection from the surgery, turned septic and died three times. Since then I have had four more shunt replacement surgeries because now doctors are afraid to place a shunt in my head

again, which means the shunt is in my spine. The shunt has pinched nerves in my leg, making it agonizing and impossible to walk which is another reason why I have had to have surgeries to replace it.

I was not on birth control when all this started, nor was I overweight. I was a dancer.

People act as if this illness is simple and easily fixed. I will have multiple brain surgeries throughout my life, just to keep the extra fluid off my brain. The headaches are excruciating and the spinal taps are even worse.

anon242276
Post 6

I was 11 when my ophthalmologist saw it. I wasn't on any medicine that should have given this to me. I still have symptoms, but they're under control. I thank my doctor every day for noticing this. I got onto a medication for it and live a normal life.

anon229346
Post 5

@Sarah007: I have this, and I was in fact on birth control pills (ortho tri-cyclen). I am also overweight though, so it's unknown what actually caused my problems.

anon227342
Post 4

This is what I have and found out I had it 2007 when I went to the emergency room with a head ache, and seeing spots and thought I was having a migraine and they treated me like I was and gave me the shot. It didn't do anything the next day went to see my eye doctor he told me to see the ophthalmologist in Omaha, Dr.Shannon Lynch, and she did tests on me then I had a mri done and a spinal tab and sure enough I have it.

I have been doing good and now I'm starting to have some headaches but no seeing spots like i have in the past. I also was put on meds to help with it. But I haven't took meds for it for a long time.

anon205582
Post 3

people who are on isotretinoin for acne can have this notorious pseudotumor cerebri! so be cautious!

lonelygod
Post 2

It is really amazing how big a role our general health and weight play in whether or not you suffer from things like cerebri syndrome.

I am overweight and am always worried about whether or not the symptoms I am having are a result of my poor food choices or are just part of the parcel of getting older.

I suffer from pretty terrible headaches and pressure in my head, so after reading this I think I am going to stop downing headache medications and check in with my doctor to make sure everything is as good as it can be.

Sara007
Post 1

I was surprised to learn that something like cerebri syndrome could be impacted by taking medication like birth control pills. I have been taking them for years and am always worried about them giving me some horrible syndrome or causing damage to my body. There are just so many side effects I wonder if I should stop taking mine.

I know most doctors say birth control pills are a safe way to stop from reproducing if you don't want kids right now, but it seems there are just so many risks to me.

Has anyone known anyone who has ever suffered from cerebri syndrome? If so, were they on contraceptive pills?

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email